North Carolina, 2001Hail and Damaging Wind in North Carolina, May 25, 2001
May 25, 2001 · NWS RAH · 4 events in 2 counties and zones
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 25, 1:28 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, May 25, 1:28 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
228 PM EDT FRI MAY 25 2001
NEAR TERM...
SURFACE OBS ARE GIVING MIXED SIGNALS FOR INITIATION OF DEEP
CONVECTION THIS AFTERNOON. AREAS OF LOW DEW POINT AIR SOUTH AND
EAST WILL INHIBIT CONVECTIVE GROWTH. VISIBLE SATELLITE IMAGERY
SHOW A PATTERN OF CLOUD STREETS INDICATING A STABLE LAYER...LIKELY
CAPPING CONVECTION AT THIS TIME IN THE EASTERN 2/3RDS. EASTERN EDGE
OF THIS CAPPING STABLE LAYERS APPEARS TO BE JUST EAST OF I-95.
WITH THE COLD FRONT DRIFTING EAST OF THE MOUNTAINS THIS
EVENING...THE BROAD CONVERGENCE ZONE OVER CENTRAL NC IS EXPECTED TO
SHARPEN AS DEPICTED BY THE LATEST RUC OUTPUT. THIS SHOULD PROVIDE
SUFFICIENT LIFT...THOUGH QUESTIONABLE AMOUNTS OF MOISTURE...FOR DEEP
CONVECTION AND A LINK TO STRONGER DYNAMICS ALOFT. A 40-60 PERCENT
CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS WILL BE ADVERTISED FOR
TONIGHT...WITH A CONTINUED MENTION OF POSSIBLE SEVERITY AND AN
EXPECTED WATCH FROM SPC.
SATURDAY...
ANOTHER SHORT WAVE ROUNDING THE BEND FROM THE GREAT PLAINS SHOULD
ARRIVE AT MAX HEATING TIME AGAIN SATURDAY FOR THE POTENTIAL OF
STRONG...POSSIBLY SEVERE...THUNDERSTORMS. HOWEVER...AS THE CASE
TODAY...THE PRIMARY MOISTURE SOURCE REGIONS...GULF AND GULF STREAM
ATLANTIC...REMAINED "RIDGED OFF" AT 850 MB. A LIMITED LOW LEVEL
MOISTURE SUPPLY SHOULD KEEP CONVECTION SCATTERED RATHER THAN
WIDESPREAD FOR SATURDAY.
SUNDAY AND BEYOND...
MODELS TEND TO STABILIZE THE AIRMASS FOR SATURDAY NIGHT AND SUNDAY.
PREDOMINANT WESTERLY COMPONENT AT 850 MB SHOULD KEEP DEEP CONVECTION
WIDELY SCATTERED LATE SUNDAY AND EARLY SUNDAY NIGHT. THE UPPER
LEVEML LOW AND ASSOCIATED COLD POOL DRIFT NORTHWARD STARTING MONDAY
THAT AGAIN SHOULD KEEP DEEP CONVECTION WIDELY SCATTERED AND LIMITED
TO LATE DAY HOURS. MAX/MIN TEMPERATURES WILL STAY CLOSE TO
CLIMATOLOGY.
.RAH...NONE.
RFG
In the hours before
Special weather statement, May 25, 10:10 AM EST, 5 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-252200-
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT FRI MAY 25 2001
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA BETWEEN 2 PM AND 10 PM THIS AFTERNOON AND EVENING...
.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL
NORTH CAROLINA INCLUDING THE TRIAD...AND ESPECIALLY THE
RALEIGH-DURHAM...AND FAYETTEVILLE AREAS FROM MID AFTERNOON TO THE
LATE EVENING HOURS. SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT
ANY THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE.
.SYNOPTIC PATTERN...
WARM SOUTHERLY WINDS WILL CONTINUE OVER THE AREA AHEAD OF A COLD
FRONT AND STRONG UPPER LEVEL WINDS. THE COLD FRONT WILL MOVE INTO
CENTRAL NORTH CAROLINA THIS EVENING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THIS
AFTERNOON AND CONTINUE IN THE EAST THROUGH THIS EVENING. THE
STRONGEST AND MOST PERSISTENT STORMS ARE LIKELY NEAR A LINE FROM
LAURINBURG THROUGH FAYETTEVILLE TO THE RALEIGH-DURHAM AND
OXFORD-HENDERSON AREAS.
.HAZARDOUS WEATHER DETAILS...
COOLER AIR AND STRONGER WINDS ALOFT WILL MAKE THE ATMOSPHERE
INCREASINGLY UNSTABLE THIS AFTERNOON. THIS WILL CREATE A FAVORABLE
ENVIRONMENT FOR STRONG TO POSSIBLY SEVERE STORMS. THE GREATEST
THREAT IS EXPECTED TO BE BETWEEN 2 PM AND 10 PM. STRONG DOWNBURST
WINDS IN EXCESS OF 60 MPH AND HAIL NEAR 1 INCH OR GREATER IN
DIAMETER WILL BE THE MAIN DANGERS WITH THESE STORMS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR POSSIBLE
SEVERE WEATHER WATCHES AND WARNINGS.
RFG
Special weather statement, May 25, 12:40 PM EST, 2 hours 40 minutes before
NCZ010-011-026>028-041>043-077-078-088-089-252330-
BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT FRI MAY 25 2001
CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-JOHNSTON-NASH-SAMPSON-
WAKE-WARREN-WAYNE-WILSON-
...SMOKE FROM FLORIDA FOREST FIRES IS DRIFTING NORTH TOWARD CENTRAL
EASTERN NORTH CAROLINA AND IS APT TO CAUSE REDUCED VISIBILITY AND
POOR AIR QUALITY THIS EVENING...
SMOKE FROM FOREST FIRES IN NORTHERN FLORIDA IS DRIFTING NORTHWARD ON
SOUTHERLY WINDS THIS AFTERNOON. THE DENSE SMOKE PLUME HAS DRIFTED
THROUGH THE COASTAL PLAIN OF SOUTH CAROLINA CAUSING SURFACE
VISIBILITY TO DROP TO ONE HALF MILE IN SOME PLACES. THE SMOKE PLUME
IS ON A COURSE TO ARRIVE NEAR FAYETTEVILLE AND CLINTON BY 500 PM
THIS EVENING...SMITHFIELD AND GOLDSBORO BY 600 PM...AND MAY CONTINUE
NORTHWARD TO AFFECT AREAS FROM NEAR RALEIGH TO TARBORO AND ROANOKE
RAPIDS LATER THIS EVENING.
SHOWERS AND THUNDERSTORMS MAY WASH OUT AND DILUTE THE SMOKE PLUME
BEFORE IT ARRIVES OR MAY PUSH THE PLUME FURTHER EAST. BUT RESIDENTS
IN THE AREAS FROM RALEIGH AND FAYETTEVILLE EAST THROUGH THE COASTAL
PLAIN...INCLUDING AREAS ALONG INTERSTATE 9M5...SHOULD BE AWARE OF THE
POTENTIAL OF REDUCED VISIBILITY AND POOR AIR QUALITY DUE TO SMOKE
THIS EVENING.
PEOPLE WITH RESPIRATORY PROBLEMS MAY WANT TO STAY INDOORS THIS
EVENING UNTIL THIS SMOKE EPISODE HAS PASSED.
RFG
Thunderstorm Wind, Edgecombe
- When
- May 25, 3:20 PM EST
- Where
- Edgecombe County, Tarboro
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.900, -77.533
Eight to ten trees were blown down in a mobile home park, and the roofs were peeled back on some of the mobile homes.
Hail, Edgecombe
- When
- May 25, 3:20 PM EST
- Where
- Edgecombe County, Tarboro
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.900, -77.533
An estimated 150 acres of crops were damaged due to hail.
Hail, Guilford
- When
- May 25, 10:45 PM EST
- Where
- Guilford County, 5 mi SW of Greensboro
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.017, -79.867
Hail, Guilford
- When
- May 25, 11:06 PM EST
- Where
- Guilford County, 2 mi NE of Greensboro
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.070, -79.767
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Maryland, May 25, 2001$525,000 · F1 · 10 events
- Hail in Florida, May 25, 2001$100,000 · 1.75 in hail · 1 event
- Damaging Wind in Texas, May 25, 2001$80,000 · 1 event
- Hail and Damaging Wind in Michigan, May 25, 2001$25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Virginia, May 25, 2001$19,000 · 0.75 in hail · 8 events
- Dense Fog in Wisconsin, May 25, 20015 events
- Hail in Ohio, May 25, 20011 in hail · 5 events
- Hail and Damaging Winds in Florida, May 25, 2001$10,000 · 1 in hail · 5 events
- Heavy Rain in Maryland, May 25 to 26, 20015 events
- Dense Fog in Wisconsin, May 25 to 26, 20015 events
- Hail in South Carolina, May 25, 20011 in hail · 5 events
- Hail in Pennsylvania, May 25, 20011 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243143, 5243144, 5243145, 5243146.